Pennsylvania, 2018Damaging Winds in Pennsylvania, August 7, 2018
August 7, 2018 · NWS CTP · 7 events in 5 counties and zones
A broken line of storms developed across central Pennsylvania during the afternoon hours of August 7, 2018 in a high CAPE environment as a weak shortwave crossed New England. Several reports of wind damage were received, primarily across the middle and lower Susquehanna Valley.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $29,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A broken line of storms developed across central Pennsylvania during the afternoon hours of August 7, 2018 in a high CAPE environment as a weak shortwave crossed New England. Several reports of wind damage were received, primarily across the middle and lower Susquehanna Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Aug 7, 10:40 AM EST, 2 hours 15 minutes earlier.
Area forecast discussion, Aug 7, 10:40 AM EST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service State College PA
1140 AM EDT Tue Aug 7 2018
.SYNOPSIS...
Hot and humid weather will continue through midweek. Isolated
strong to locally severe thunderstorms are possible this
afternoon and Wednesday afternoon. Thursday looks like a drier
day before a a new unsettled weather unfolds into the weekend.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Showers and thunderstorms stretching from Lake Ontario
southwest through Ohio and Indiana have only nibbled at the far
northwestern border for central PA this morning. The weakening
frontal boundary and lowering heights continue to move toward
the region. These showers and thunderstorms are expected to move
west to east across central PA this afternoon. Latest HRRR has
convection sparking around 19Z. Heat index values will be
highest over the far southeast where precipitation will take the
longest to reach there. However, max apparent temperatures only
reach the mid 90s.
SPC has the entire area in Marginal Risk for both Severe and
Excessive rainfall for today. With the incredible rainfall
amounts over the eastern half of the CWA over the past few
weeks, flash flood guidance is low and heavy rainfall will be
quick to run off.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
Rain showers and convection will diminish slowly after sunset
with redevelopment again on Wednesday as the weakened frontal
boundary remains over the northeast US and an upper level trough
begins to swing over the Great Lakes.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Drier wx is likely on Thursday before an unsettled pattern
unfolds into the weekend.
&&
.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
Clouds continue to stream into JST with MVFR. These clouds
should continue through the rest of the morning and the
afternoon as the system propagates eastward. As the front gets
closer, Convection should spark around 19Z. Given specifics on
where any TSRA will develop, have left VCSH. However Brief
periods of TSRA are possible between 19Z to 23Z.
Based on the slow moving system, there will be a similar
situation for Wed.
.Outlook...
Wed...Morning fog possible. Afternoon TSRA impacts possible.
Thu...Morning fog possible.
Fri-Sat...Scattered afternoon TSRA impacts possible.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...Steinbugl
NEAR TERM...DeVoir/Tyburski
SHORT TERM...Ceru/Tyburski
LONG TERM...Tyburski
AVIATION...Martin
Hazardous weather outlook, Aug 7, 3:38 AM EST, 9 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
438 AM EDT Tue Aug 7 2018
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-080845-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
438 AM EDT Tue Aug 7 2018
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and Tonight.
Isolated strong to severe thunderstorms with gusty winds and heavy
downpours that could lead to localized flash flooding are possible
this afternoon.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Isolated strong to severe thunderstorms with gusty winds and heavy
downpours are possible Wednesday afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 7, 11:34 AM EST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service State College PA
1234 PM EDT TUE AUG 7 2018
PAZ012-041-045-046-071700-
Southern Lycoming PA-Southern Clinton PA-Northern Clinton PA-
Northern Lycoming PA-
1234 PM EDT TUE AUG 7 2018
...SPECIAL WEATHER STATEMENT...
At 1233 PM EDT, Doppler radar indicated a strong thunderstorm over
McElhattan, moving east at 20 mph.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Winds in excess of 30 mph are also possible.
Locations impacted include...
Jersey Shore, Avis, Dunnstown, McElhattan, Collomsville, Waterville,
Oval and Salladasburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4109 7713 4110 7716 4116 7747 4131 7747
4132 7711
TIME...MOT...LOC 1633Z 272DEG 17KT 4118 7738
Ceru/ColbertSpecial weather statement, Aug 7, 12:38 PM EST, 17 minutes before
Special Weather Statement
National Weather Service State College PA
138 PM EDT TUE AUG 7 2018
PAZ042-071815-
Sullivan PA-
138 PM EDT TUE AUG 7 2018
...SPECIAL WEATHER STATEMENT...
At 137 PM EDT, Doppler radar indicated a strong thunderstorm over
Lincoln Falls, moving east at 30 mph.
Winds in excess of 30 mph are possible.
Locations impacted include...
Kettle Creek Gorge, Lincoln Falls, Shunk, Dushore, Forksville and
Hillsgrove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4151 7623 4142 7670 4158 7680 4159 7678
4158 7676 4154 7623 4152 7622
TIME...MOT...LOC 1737Z 248DEG 27KT 4153 7667
JungSpecial weather statement, Aug 7, 12:47 PM EST, 8 minutes before
Special Weather Statement
National Weather Service State College PA
147 PM EDT TUE AUG 7 2018
PAZ051-052-071830-
Northumberland PA-Montour PA-
147 PM EDT TUE AUG 7 2018
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF NORTHUMBERLAND AND
MONTOUR COUNTIES UNTIL 230 PM EDT...
At 147 PM EDT, Doppler radar indicated a strong thunderstorm over New
Columbia, moving east at 20 mph.
Pea size hail and wind gusts of 50 to 55 mph are possible.
Locations impacted include...
Milton, Lewisburg, Danville, Watsontown, Riverside, New Columbia,
Montandon, Mechanicsville, Exchange, Mooresburg, West Milton,
Turbotville, McEwensville and Washingtonville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4093 7654 4091 7685 4096 7688 4107 7686
4110 7689 4112 7689 4117 7672 4115 7668
4116 7664 4106 7661 4106 7657 4100 7657
TIME...MOT...LOC 1747Z 258DEG 17KT 4102 7688
JungThunderstorm Wind, Union
- When
- August 7, 12:55 PM EST
- Where
- Union County, 0.24 mi NNW of West Milton
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- 911 Call Center
- Coordinates
- 41.023, -76.882
A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires on Milroy Road.
Thunderstorm Wind, Northumberland
- When
- August 7, 1:46 PM EST
- Where
- Northumberland County, 0.66 mi SE of East Lewisburg
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Public
- Coordinates
- 40.963, -76.861
A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires on 3rd Street in Montandon.
Thunderstorm Wind, Schuylkill
- When
- August 7, 2:52 PM EST
- Where
- Schuylkill County, 1.05 mi NE of Locustdale
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 40.780, -76.355
A severe thunderstorm producing winds estimated near 60 mph knocked down wires at the intersection of Route 61 and Route 54.
Thunderstorm Wind, Perry
- When
- August 7, 3:30 PM EST
- Where
- Perry County, 1.05 mi E of Millerstown
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 40.550, -77.150
A severe thunderstorm producing winds estimated near 60 mph knocked down multiple trees in Millerstown.
Thunderstorm Wind, Perry
- When
- August 7, 3:47 PM EST
- Where
- Perry County, 0.69 mi W of New Bloomfield
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $6,000
- Reported by
- 911 Call Center
- Coordinates
- 40.419, -77.193
A severe thunderstorm producing winds estimated near 60 mph knocked down multiple trees and wires in New Bloomfield.
Thunderstorm Wind, Lancaster
- When
- August 7, 5:41 PM EST
- Where
- Lancaster County, 1.27 mi SSE of Quarryville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Public
- Coordinates
- 39.882, -76.165
A severe thunderstorm producing winds estimated near 60 mph knocked down multiple trees and snapped trees south of Quarryville.
Thunderstorm Wind, Lancaster
- When
- August 7, 5:50 PM EST
- Where
- Lancaster County, 0.45 mi SSW of Cedar Lane
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Utility Company
- Coordinates
- 40.094, -76.024
A severe thunderstorm producing winds estimated near 60 mph knocked down trees onto wires on Reservoir Road south of East Earl.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Flood in Missouri, August 7 to 11, 2018$127,000 · 1.75 in hail · 55 events
- Flash Flooding in Pennsylvania, August 7 to 8, 2018$613,000 · 6 events
- Flood and Damaging Winds in Kentucky, August 7 to 8, 2018$270,000 · 55 kt wind · 8 events
- Damaging Winds and Lightning Strikes in Maryland, August 7, 20187 injured · 50 kt wind · 8 events
- Flash Flood and Flooding in Illinois, August 7, 2018$100,000 · 10 events
- Lightning Strike in Arizona, August 7, 2018$150,000 · 1 event
- Flooding and Damaging Winds in Massachusetts, August 7 to 8, 2018$43,000 · 50 kt wind · 7 events
- Flash Flooding and Damaging Winds in Oklahoma, August 7, 2018$26,000 · 61 kt wind · 15 events
- Damaging Wind and Lightning Strikes in New York, August 7, 20183 injured · $8,000 · 52 kt wind · 4 events
- Damaging Winds in Pennsylvania, August 7, 2018$32,000 · 50 kt wind · 3 events
- Damaging Winds in North Carolina, August 7, 2018$16,000 · 50 kt wind · 12 events
- Flash Flooding and Hail in New York, August 7, 2018$1,000 · 1.5 in hail · 21 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 769737, 769738, 769745, 769750, 769752, 769753, 769754.